High Wind, Butte
- When
- September 19, 5:00 PM MST to 7:00 PM MST
- Where
- Butte forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
A strong cold front passed through the area during the evening hours, bringing a brief period of very strong winds to portions of western South Dakota. Wind gusts over 70 mph were recorded across portions of the northwestern and west central South Dakota plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front passed through the area during the evening hours, bringing a brief period of very strong winds to portions of western South Dakota. Wind gusts over 70 mph were recorded across portions of the northwestern and west central South Dakota plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 19, 4:56 PM MST, 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
556 PM MDT Sun Sep 19 2021
.DISCUSSION...(This Evening Through Sunday)
Issued at 144 PM MDT Sun Sep 19 2021
Fast southwesterly flow aloft is located over the forecast area
this afternoon ahead of an upper trough approaching from the west.
Low pressure exists at the surface, currently centered over
western South Dakota with a cold front moving into the area from
southeastern Montana.
The cold front will sweep into northeastern Wyoming and far
northwestern SD late this afternoon, then will quickly cross
the rest of western SD this evening. Impressive pressure rises
behind the front of >6mb/3hr will result in a few hours of strong
gusty winds along the eastern foothills of the Black Hills and the
adjacent plains of Meade and Pennington counties. Have issued a
High Wind Warning for those areas due to the potential for wind
gusts as high as 65 mph in those areas with the frontal passage
this evening. Much of the rest of western South Dakota is
included in a Wind Advisory for this evening, with gusts of
50-55 mph possible in the Wind Advisory areas. Showers, and a few
thunderstorms, are expected along and behind the front, with
locally enhanced wind speeds possible in the vicinity of any
convection this evening, due to downdrafts and momentum transfer
to the surface.
There remains a good chance of showers and a few thunderstorms
during the rest of the night and through the day on Monday due to
cyclonic flow and cold advection aloft increasing the instability
as the upper trough crosses the northern plains. Monday will be
breezy and relatively cool, then Tuesday will be dry and a little
warmer. Dry weather will then continue from Tuesday through next
weekend, with temperatures generally a little warmer than average.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 556 PM MDT Sun Sep 19 2021
A strong cold front is moving through northeast WY now and will
pass through western SD this evening. Very gusty northwesterly
winds will develop behind the front for a few hours, strongest in
the KRAP area, before winds diminish later tonight. Showers and a
few thunderstorms can be expected along and behind the front in
most areas tonight, with scattered showers on Monday across a good
portion of the area. Breezy northwesterly winds will continue
across much of the plains on Monday.
&&
.FIRE WEATHER...
Issued at 144 PM MDT Sun Sep 19 2021
A strong cold front will enter parts of northeastern
Wyoming and far northwestern South Dakota late this afternoon
and will then sweep across the rest of the area this evening, followed
by very gusty northwest winds. Cooler and unsettled weather is then
expected tonight through Monday. Warmer and drier conditions return mid
week for potential elevated fire weather conditions.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until midnight MDT tonight for SDZ027-041-042.
Wind Advisory until 2 AM MDT Monday for SDZ014-032-043.
Wind Advisory until midnight MDT tonight for SDZ001-002-012-013-
025.
High Wind Warning until midnight MDT tonight for SDZ026-030-031-
072-073.
WY...None.
&&
DISCUSSION...10
AVIATION...26
FIRE WEATHER...10Hazardous Weather Outlook National Weather Service Rapid City SD 1144 AM MDT Sun Sep 19 2021 SDZ024-028-029-044-046-047-049-074-WYZ057-201300- Northern Black Hills-Central Black Hills-Southern Black Hills- Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills- Wyoming Black Hills- 1144 AM MDT Sun Sep 19 2021 /1244 PM CDT Sun Sep 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected today across much of the area. A few thunderstorms are possible tonight, but severe weather is not expected. Breezy northwest winds will develop tonight behind a cold front, with gusts to around 40 mph expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-027-032-041>043-201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Southern Foot Hills-Haakon-Fall River- Oglala Lakota-Jackson- 1144 AM MDT Sun Sep 19 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected today across much of the area. Strong northwest winds with gusts over 45 mph are expected behind a cold front this evening into tonight, when a Wind Advisory is in effect. A few thunderstorms are possible tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-071-201300- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 1144 AM MDT Sun Sep 19 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected today across much of the area. Breezy southwest winds early today will become northwesterly behind a cold front this afternoon, with some gusts over 45 mph possible. A few thunderstorms are possible tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-030-031-072-073-201300- Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 1144 AM MDT Sun Sep 19 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected today across much of the area. Strong northwest winds with gusts up to 65 mph are expected behind a cold front this evening into tonight, when a High Wind Warning is in effect. A few thunderstorms are possible tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Monday, but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980948, 980987, 980989, 980980, 982089, 980991, 980993, 980949.